Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (8)

1 - 8 of 8 WebM&M Case Studies
F. Ralph Berberich, MD| August 1, 2017
A 2-month-old boy brought in for a well-child visit was ordered the appropriate vaccinations, which included a combination vaccine for DTaP, Hib, and IPV. After administering the shots to the patient, the nurse realized she had given the DTaP vaccination alone, instead of the combination vaccine. Thus, the infant had to receive two additional injections.
Krishnan Padmakumari Sivaraman Nair, DM| August 21, 2015
A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Ben-Tzion Karsh, PhD| March 1, 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Philip Darney, MD, MSc| April 1, 2006
A woman has an intrauterine contraceptive device placed at the time of "her period." A month later it is discovered that she is pregnant, as she had been at the time of the insertion.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.